Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 151, NWS Honolulu, HI

November 1, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Nov 1, 2006, 6:05 AM HST for Honolulu County, Hawaii. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 1, 2006, 6:05 AM HST (16:05 UTC)
Expired
Nov 1, 2006, 9:00 AM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 12:00Z, 4.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 12:00Z on 2006-11-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 494 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 12:00Z on 2006-11-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
494 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
614 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 011606
FFWHFO
HIC003-011900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
605 AM HST WED NOV 1 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 900 AM HST

* AT 557 AM HST...RADAR SHOWED HEAVY RAIN NEAR KANEOHE...OR ABOUT 6
  MILES NORTHEAST OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY. RADAR GAGES REPORT RAINFALL RATES IN EXCESS OF 3 
  INCHES PER HOUR.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  WOODLAWN...MANOA...TANTALUS...KAMEHAMEHA HEIGHTS...MAKIKI... 
  MAUNAWILI...AND KAHILI.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT FOR THE ISLAND OF OAHU IN HONOLULU COUNTY.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2129 15790 2129 15770 2147 15770 2147 15790

$$
2 follow-up statements
000
WGHW70 PHFO 011753
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
741 AM HST WED NOV 1 2006

HIC003-011900-
OAHU IN HONOLULU COUNTY-
741 AM HST WED NOV 1 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 900 AM HST...

HEAVY RAINS CONTINUE OVER WINDWARD OAHU WITH RAIN RATES OF 3 TO 4 
INCHES PER HOUR OVER THE KANEOHE AREA.  RATES OF 1 TO 2 INCHES PER 
HOUR WERE OVER THE UPPER ELEVATIONS OF THE KOOLAU RANGE NEAR KAHANA 
VALLEY AND PUNALUU.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO 
HAUULA...PUNALUU...LAIE...KANEOHE ...KAHUKU...KAHALUU...KAAAWA...
AND KAILUA.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF
STREAMS...HIGHWAYS...UNDERPASSES AND LOW LYING AREAS.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY AFTERNOON
FOR HONOLULU COUNTY.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 900 AM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2160 15814 2123 15771 2134 15758 2175 15797

$$
KODAMA
000
WGHW70 PHFO 011851
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
849 AM HST WED NOV 1 2006

HIC003-011859-
OAHU IN HONOLULU-
849 AM HST WED NOV 1 2006

...THE FLASH FLOOD WARNING FOR THE ISLAND OF OAHU IN HONOLULU COUNTY 
IS CANCELLED...

HEAVY RAINS HAVE DIMINISHED BUT RUNOFF IS STILL OCCURRING OVER 
WINDWARD OAHU.  CIVIL DEFENSE REPORTED THAT KAPAA QUARRY ROAD 
REMAINS CLOSED DUE TO HEAVY PONDING.

LAT...LON 2160 15814 2123 15771 2134 15758 2175 15797

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Nov 1, 4:00 AM HST, 2 hours 5 minutes earlier.

Area forecast discussion, Nov 1, 4:00 AM HST, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
400 AM HST WED NOV 1 2006

.SYNOPSIS...
A WAVE OF LOW PRESSURE WILL PASS JUST NORTH OF THE ISLANDS LATER
TONIGHT AND THURSDAY. THE LOW WILL TURN OUR WINDS FROM LIGHT TRADES
TO MOIST SOUTHERLIES STARTING LATER TODAY AND CONTINUING INTO
THURSDAY. CLOUDY...HUMID WEATHER AND LOCALLY HEAVY SHOWERS ARE
EXPECTED...ESPECIALLY FOR KAUAI AND OAHU WHICH WILL BE CLOSEST TO
THE LOW. FEWER CLOUDS AND SHOWERS ARE EXPECTED AS WE HEAD INTO THE
WEEKEND...BUT IT WILL REMAIN HUMID. RAINFALL WILL FAVOR THE
AFTERNOON AND EVENING HOURS THIS WEEKEND. THE TRADES WILL PROBABLY
RETURN EARLY NEXT WEEK.

&&

.UPDATE...
HAVE MADE A LAST MINUTE DECISION TO INCLUDE MAUI COUNTY IN THE
UPCOMING FLASH FLOOD WATCH BASED ON CONVECTIVE TRENDS WE ARE SEEING
EARLY THIS MORNING. NO OTHER CHANGES.

&&

.DISCUSSION...
MAIN FORECAST PROBLEM TO CONSIDER THIS MORNING IS THREAT FOR HEAVY
RAINFALL...WHEN AND WHERE.

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWS A FAIRLY STRONG
SHORTWAVE TROUGH AXIS THROUGH ABOUT 30N 170W TO THE DATELINE AT
21N...OR ABOUT 1000 MILES WNW OF KAUAI. THE MODELS ARE IN GOOD
AGREEMENT THAT THIS FEATURE WILL CONTINUE TO SLIDE RATHER QUICKLY
EASTWARD OVER THE NEXT COUPLE OF DAYS. THE MODELS SUGGEST THAT THIS
UPPER FEATURE WILL BE STRONG ENOUGH TO INDUCE A WAVE OF LOW PRESSURE
THAT WILL DEVELOP WEST OF KAUAI LATER TODAY AND SLIDE EASTWARD OVER
OR JUST N OF THE ISLANDS THU AND THU NIGHT.

FORTUNATELY...THE MODELS SEEM TO BE CONVERGING ON A SOLUTION NOW.
THE 00Z RUN OF THE NOGAPS WAS MUCH LESS AGGRESSIVE WITH THE
INTENSIFICATION OF THE SURFACE LOW...AND SEEMS MORE REASONABLE. THE
WRF-NMM SOLUTION APPEARS TO HAVE COME MORE IN LINE WITH THE GFS...
WHICH APPEARS TO BE THE MOST CONSISTENT MODEL OVER TIME WITH THIS
EVENT.

BOTH THE GFS AND WRF-NMM SHOW DECENT ISENTROPIC LIFT ALONG THE 305K
SURFACE DEVELOPING OVER KAUAI BY TONIGHT AND SPREADING EASTWARD TO
OAHU BEFORE WEAKENING. IN ADDITION...RATHER STRONG UPPER LEVEL
DIFFLUENCE DEVELOPS IN THIS SAME ZONE AS THE SHORTWAVE ALOFT
APPROACHES...WHICH WILL HELP TO ENHANCE THE LOWER LEVEL FORCING.
THE AIRMASS IS ALREADY VERY JUICY WITH PRECIPITABLE WATER AROUND 2
INCHES IN THE UNCONTAMINATED 12Z SOUNDINGS FROM BOTH PHLI AND PHTO...
SO IT WILL NOT TAKE MUCH TO DEVELOP HEAVY SHOWERS. FEEL THAT WE/VE
GOT ENOUGH EVIDENCE NOW TO GO WITH A FLASH FLOOD WATCH FOR KAUAI AND
OAHU...STARTING TODAY AND CONTINUING INTO THURSDAY.

ONCE THE UPPER LEVEL SHORTWAVE AND SURFACE LOW PASS TO THE NE BY
FRIDAY...THE TRAILING REMNANT CONVERGENT SHOWER BAND WILL WEAKEN
RATHER QUICKLY...PROBABLY SOMEWHERE IN THE VICINITY OF OAHU OR MAUI
COUNTY. HOWEVER...THE AIRMASS WILL REMAIN RATHER JUICY...SO THERE
WILL REMAIN A LIKELIHOOD FOR MORE LOCALIZED MODERATE TO HEAVY
SHOWERS. MODELS AGREE THAT THE SUBTROPICAL RIDGE WILL REDEVELOP NEAR
THE BIG ISLAND BY SATURDAY...WITH MOIST SOUTHERLY WINDS CONTINUING
FOR THE WESTERN AND CENTRAL ISLANDS AS WE START THE WEEKEND.

LONGER RANGE GUIDANCE SHOWS THE SUBTROPICAL RIDGE SHIFTING BACK TO
THE N OVER THE ISLANDS OVER THE WEEKEND. EVEN THOUGH MID LEVEL
RIDGING WILL BE BUILDING IN FROM THE W...THE AIRMASS WILL REMAIN
MOIST ENOUGH TO SUPPORT A CONVECTIVE PATTERN THAT COULD LEAD TO
LOCALLY HEAVY AFTERNOON AND EVENING SHOWERS OVER THE ISLAND
INTERIORS. HIGH PRESSURE WILL BUILD TO THE N OF THE ISLANDS LATER
MONDAY ALLOWING THE TRADES TO MAKE A COMEBACK WITH DRIER AIR AND
LOWER HUMIDITY SPREADING IN FROM THE E.

&&

.MARINE...
BASED ON OVERNIGHT BUOY DATA...WE WILL DROP THE HIGH SURF ADVISORIES
FOR THE N AND E FACING SHORES WITH THIS PACKAGE. THE N SWELL WILL
REMAIN HIGH ENOUGH TO REQUIRE A MARINE WEATHER STATEMENT FOR HARBOR
SURGES IN HILO AND KAHULUI HARBORS...HOWEVER.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM 6 AM TODAY THROUGH 6 PM THURSDAY FOR NIIHAU...
KAUAI...AND OAHU...MOLOKAI...LANAI...KAHOOLAWE...AND MAUI.

&&

R BALLARD

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 1, 3:55 AM HSTFlash Flood WarningHFOKalawao3 hr
Nov 1, 5:59 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 6:50 AM HSTFlash Flood WarningHFOKalawao2 hr
Nov 1, 6:55 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 8:14 AM HSTFlash Flood WatchHFOHawaii, Honolulu, Kauai, Kalawao43 hr
Nov 1, 10:38 AM HSTFlash Flood WarningHFOHonolulu3 hr
Nov 1, 11:15 AM HSTFlash Flood WarningHFOKauai3 hr
Nov 1, 1:15 PM HSTFlash Flood WarningHFOHonolulu3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.